MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Model Number G22655
Medical Device Problem Codes Material Puncture/Hole (1504); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: boston scientific 0.035 wire guide, reference part number unknown; inflation device, unknown make and model.Occupation: non-healthcare professional.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device (qbid-1) was filled with water and attached to the balloon inflation port, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated.The balloon would not hold pressure, and water was seen leaking from a pinhole on the proximal side of the balloon.An examination of the gold bands near the distal and proximal ends of the balloon showed no roughness, just the typical swage line.A discrepancy or anomaly that could have contributed to the reported event was not observed during our laboratory analysis of the returned product.The device history record contains a nonconformance that could potentially be related to the pinhole.The device goes through different inspections prior to leaving the facility.These inspections would have removed any nonconforming devices prior to distribution.Therefore, it is unknown how or at what point the leakage occurred.Investigation conclusion: the additional information received indicated that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope accessory channel.This is the most likely cause for the reported observation.A contributing factor to a pinhole in the balloon material is failure to apply negative pressure and lubrication to the balloon prior to advancement.The instructions for use advise the user: "create and maintain a vacuum with the inflation device." this activity will aid in balloon advancement and preservation.The instructions for use direct the user: "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A leakage in the balloon can occur if the balloon material comes into contact with a sharp object or a burr in the endoscope channel.Prior to distribution, all quantum ttc biliary balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that lubrication and negative pressure were not applied, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook quantum ttc biliary balloon dilator.The balloon leaked during the procedure.The user changed to another of the same device to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE STENTS, DRAINS AND DILATORS FOR THE BILIARY DUCTS
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8657958
Report Number1037905-2019-00291
Device Sequence Number1889163
Product Code FGE
UDI-Device Identifier00827002226555
UDI-Public(01)00827002226555(17)211121(10)W4146878
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K171223
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/21/2021
Device Model NumberG22655
Device Catalogue NumberQBD-6X3
Device Lot NumberW4146878
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/21/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2019
Initial Report FDA Received Date05/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Patient Weight80